Alert archive / Michigan / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 73, NWS Detroit, MI

September 7, 2001Bay County, Midland County, Saginaw County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Sep 7, 2001, 6:03 PM EDT for Bay County, Midland County, Saginaw County, Michigan. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 7, 2001, 6:03 PM EDT (22:03 UTC)
Expired
Sep 7, 2001, 7:00 PM EDT
In force
57 min
Issued by
NWS Detroit, MI
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Bay County, MI, Midland County, MI, Saginaw County, MI

The radar

The Detroit radar (KDTX), 115 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 10.1 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2001-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 195 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2001-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 178 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
195 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
1009 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

001 
WUUS53 KDTX 072203
SVRDTX
MIC017-111-145-072300-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
603 PM EDT FRI SEP 7 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BAY COUNTY IN SOUTHEAST MICHIGAN
  MIDLAND COUNTY IN SOUTHEAST MICHIGAN
  SAGINAW COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 700 PM EDT

* AT 603 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES SOUTHWEST OF MERRILL...OR 10 MILES
  SOUTHEAST OF ALMA...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MERRILL...NELSON...PORTER TOWNSHIP AT 630 PM EDT
  HEMLOCK AT 640 PM EDT
  GORDONVILLE AT 645 PM EDT
  POSEYVILLE...SHIELDS AT 650 PM EDT
  FREELAND...MIDLAND...AUBURN AT 655 PM EDT

THESE STORMS HAVE THE POTENTIAL OF PRODUCING WINDS UP TO 60 MPH. A
WIND GUST TO 60 MPH IS CAPABLE OF PUSHING OVER SHALLOW ROOTED
TREES...AND BREAKING OFF TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORMS HAVE PASSED.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4391 8410 4343 8463 4320 8453 4343 8374

WAG MANN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 3:30 PM EDT, 2 hours 33 minutes earlier.

Area forecast discussion, Sep 7, 3:30 PM EDT, 2 hours 33 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
330 PM EDT FRI SEP 7 2001

SATELLITE AND 88D LOOPS SHOW SHOWERS AND THUNDERSTORMS BREAKING OUT
IN THE OHIO VALLEY AND MOVING NORTHEAST TOWARD SOUTHEAST LOWER. BEST
ORGANIZATION IS OVER EASTERN ILLINOIS CLOSER TO UPPER JET SUPPORT.
MODELS INDICATE JET SUPPORT TO STAY WILL WEST OF MICHIGAN AND WITH
LOSS OF DIURNAL HEATING...ANTICIPATE JUST ORDINARY MULTICELL
CONVECTION INTO THE WESTERN PORTION OF THE CWA BEFORE IT DIES OUT BY
MIDNIGHT. THUNDERSTORMS HAVE ALSO BROKEN OUT IN RICHER AND DEEPER
THETA-E AIR ACROSS THE OHIO VALLEY...WITH MODELS SHOWING RICHER
THETA-E AIR CIRCUMNAVIGATING SOUTHEAST LOWER THIS EVENING...ONCE
AGAIN SUPPORTING THE IDEA THAT BEST CONVECTION WILL STAY OUT OF
SOUTHEAST LOWER. UNIDIRECTIONAL WIND PROFILES OVER SOUTHEAST LOWER
IN ADDITION TO MODEST 45 KNOT MID LEVEL WIND FIELD SHOULD PRECLUDE
ANY SEVERE CONVECTION AS WELL. CAPES HAVE CLIMBED UP TO AROUND 3000
J/KG THOUGH AS SKIES REMAINED MOSTLY SUNNY THROUGH A GOOD PART OF
THE AFTERNOON...LIS RUNNING AROUND -8...BUT AXIS OF GREATEST
INSTABILITY REMAINS OVER THE NORTHERN OHIO VALLEY. JUICY AIR
ESTABLISHED ACROSS ALL OF LOWER MICHIGAN WITH 70 DEGREE DEW POINTS
ALL THE WAY TO THE BRIDGE. THUS OVERNIGHT LOWS WILL BE HARD PRESSED
TO DIP BELOW 70.

MODELS IN GENERAL AGREEMENT THROUGH 60 HOURS...HIGH AMPLITUDE
SOUTHWEST FLOW IS MAKING EASTWARD PROGRESSION OF COLD FRONT VERY
SLOW. FRONT IS PARALLEL TO THE MID LEVEL FLOW AT THIS TIME AND
MODELS SHOW SEVERAL WAVES DEVELOPING ALONG THE FRONT THROUGH MONDAY.
AS UPPER TROF DEEPENS SEVERAL UPPER WAVES MOVE NORTHEAST AND RUN
OVER THE TOP OF THE FRONT INDUCING SURFACE WAVES. THUS FRONTAL
PASSAGE MAY BE SLOWED DOWN BY AS MUCH AS 24 HOURS...STRUGGLING TO
CLEAR THE CWA BY SUNDAY AFTERNOON...ONLY TO BE BOWED BACK TO THE
NORTH AS WAVE COMES UP THROUGH THE OHIO VALLEY.

HOMOGENEOUS AIR MASS OVER SOUTHEAST LOWER NOW AND LITTLE IN THE WAY
OF WARM AIR ADVECTION. +17C 850 MB AIR DID A GOOD JOB IN CAPPING OFF
CONVECTION TODAY AND THERMAL AXIS WILL REMAIN NEARLY STATIONARY OVER
THE CWA THROUGH SUNDAY MORNING...850 MB THETA-E RIDGE AXIS AS WELL.
THUS WILL HAVE TO CONTINUE WITH SCATTERED POPS THROUGH SUNDAY
MORNING...DUE TO LACK OF UPPER SUPPORT...WITH HIGHER DAYTIME/DIURNAL
POPS. ETA SHOWS A WEAK UPPER WAVE MOVING THROUGH THE CWA AROUND 06Z
TONIGHT...BUT FEATURE IS SO WEAK THAT IT CANNOT BE DISCERNED ON
SATELLITE. WILL HAVE TO WAIT FOR BETTER CONVERGENCE ALONG AND AHEAD
OF THE FRONT FOR ANY ORGANIZED CONVECTION. HOWEVER MODELS SHOW LOW
LEVEL FRONTAL CONVERGENCE WEAKENING AS IT MOVES INTO SOUTHEAST
LOWER...AND INTO RIDGE AXIS. THUS WILL CUT GUIDANCE POPS BACK TO
CHANCE CATEGORY FOR SATURDAY NIGHT AND SUNDAY MORNING. GUIDANCE
TEMPERATURES LOOK A LITTLE TO COOL IN THE LATER PERIODS...BASED ON
SLOWER FRONTAL MOVEMENT AND WAVE BOWING FRONT BACK TO THE NORTH
SUNDAY NIGHT. MODELS ALSO WEAK IN REGARD TO CAPES...ANTICIPATE SAME
LEAN MODEL BIAS ON SATURDAY...WITH CAPES LIKELY AROUND 2000-2500J/KG
RATHER THAN 1000J/KG SUGGESTED BY THE ETA DTW SOUNDING.

.DTX...NONE.

GSS

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 6:39 PM EDTSevere Thunderstorm WarningDTXShiawassee66 min
Sep 7, 6:57 PM EDTSevere Thunderstorm WarningDTXSaginaw48 min
Sep 7, 7:15 PM EDTSevere Thunderstorm WarningDTXGenesee, Tuscola60 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.